Kansas, 2015Heavy Snow in Kansas, November 17 to 18, 2015
November 17 to 18, 2015 · NWS GLD · 2 events in 2 counties and zones
Moderate to heavy snowfall developed over the west half of Decatur county and the northwest half of Wichita county during the afternoon, lasting into the night. Snowfall amounts for both counties ranged from a few inches to around 15 inches, with the highest amounts to the west or northwest respectively.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy snowfall developed over the west half of Decatur county and the northwest half of Wichita county during the afternoon, lasting into the night. Snowfall amounts for both counties ranged from a few inches to around 15 inches, with the highest amounts to the west or northwest respectively.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 17, 11:40 AM CST, 20 minutes earlier.
Area forecast discussion, Nov 17, 11:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MST TUE NOV 17 2015
.UPDATE...
ISSUED AT 1040 AM MST TUE NOV 17 2015
HEAVY BAND OF SNOW PROGRESSING ACROSS THE REGION WITH LIGHTNING
OBSERVED. EXPECTING VERY HEAVY SNOW RATES AS THIS HEAVY BAND
PROCEEDS ACROSS THE REGION. THAT BEING SAID...DID LOWER TOTAL
SNOWFALL AMOUNTS SOME DUE TO THE SLOWER THAN EXPECTED UPTICK IN
ACCUMULATIONS THIS MORNING. CONDITIONS UNSUITABLE FOR TRAVEL STILL
OCCURRING FOR MANY LOCATIONS DUE TO HIGH WIND GUSTS OF 60-65
MPH...NEAR ZERO VISIBILITY DUE TO BLOWING SNOW AND SNOW DRIFTS IN
EXCESS OF 2-3 FEET.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 446 AM MST TUE NOV 17 2015
LATEST SATELLITE AND UPPER AIR DATA SHOW A CLOSED UPPER LEVEL LOW
OVER NEW MEXICO. THE DYNAMIC TROPOPAUSE FOR THIS LOW HAS DESCENDED
DOWN TO 700MB. AHEAD OF THE CLOSED LOW A DRY SLOT WAS PUSHING
NORTHWARD OVER THE HIGH PLAINS. AT THE SURFACE A COLD FRONT WAS
PROGRESSING SOUTH THROUGH THE TRI-STATE AREA. BEHIND THE FRONT
NORTH WINDS WERE GUSTING 45 TO ALMOST 60 MPH. LIGHT SNOWFALL WAS
DEVELOPING BEHIND THE FRONT.
MODELS HAVE AGAIN SHIFTED THE TRACK OF THE CLOSED LOW FURTHER SOUTH
INTO THE OKLAHOMA AND TEXAS PANHANDLES. THIS HAS LEAD TO A FURTHER
SOUTH SHIFT WITH THE HIGHER SNOWFALL AMOUNTS. IN ADDITION THE BAND
OF FRONTOGENESIS HAS ALSO SHIFTED FURTHER SOUTH AND HAS INTENSIFIED.
THERE IS STILL A SMALL BIT OF UNCERTAINTY REGARDING HOW FAR EAST OR
WEST THE HEAVY SNOW BAND WILL DEVELOP LATE THIS MORNING AND THROUGH
THE AFTERNOON...BUT HAVE HIGH CONFIDENCE THE BAND WILL SETUP WEST OF
HIGHWAY 25 AND EXTEND WEST TO THE EAST CENTRAL COLORADO COUNTIES.
IN ADDITION TO THE FURTHER SOUTH TRACK OF THE STORM SYSTEM...HAVE
ALSO INCREASED THE WINDS BASED ON OBSERVATIONS BEHIND THE FRONT
AND LATEST MIXED LAYER WINDS FROM AREA SOUNDINGS. MAY HAVE
UNDERDONE THE WIND 10 MPH OR SO BUT AM HESITANT TO GO TOO HIGH
GIVEN THE LACK OF WIND WITH THE LAST STORM SYSTEM. HOWEVER CURRENT
FORECAST HAS WIND GUSTS OF 60 MPH DEVELOPING THIS MORNING FOR
LOCATIONS IN EAST CENTRAL COLORADO. DUE TO THE ALREADY COMPLICATED
TIMING OF THE WINTER WEATHER HIGHLIGHTS AND FEEDBACK FROM SURROUNDING
OFFICES IMPACTED BY THE HIGH WINDS...DECIDED TO NOT ISSUE A HIGH
WIND WARNING AND INSTEAD MENTION THE GUSTS IN THE CURRENT BLIZZARD
WARNING.
WITH THE FURTHER SOUTH TRACK OF THE STORM SYSTEM AND THE STRONGER
WINDS...HAVE ALTERED THE CURRENT HAZARDS A BIT. EXPANDED THE
BLIZZARD WARNING IN AREA AND HAVE IT STARTING SOONER EAST OF THE
COLORADO BORDER DUE TO THE FASTER CHANGE OVER TO SNOW. ALSO HAVE
THE WARNING AS A WHOLE LASTING INTO THE EVENING DUE TO THE BAND
OF HEAVY SNOWFALL AND STRONG WIND LINGERING WELL INTO THE EVENING.
ALSO ADDED SOME COUNTIES TO THE WINTER WEATHER ADVISORY DUE TO THE
HIGHER SNOWFALL AMOUNTS AND STRONGER WINDS. THE ADVISORY FOR
GREELEY AND WICHITA COUNTIES WILL START SOONER BASED ON THE SAME
REASONING FOR THE BLIZZARD WARNING.
EXPECT THE WORST CONDITIONS TO DEVELOP BY LATE THIS MORNING AS THE
BAND OF HEAVY SNOW SETS UP AND WINDS REACH THEIR PEAK. THE HEAVIEST
SNOWFALL WILL BEGIN BY LATE MORNING AND LAST THROUGH THE AFTERNOON
WHEN THE FRONTOGENESIS IS AT ITS PEAK. COULD SEE SOME CONVECTIVE
SNOWFALL DURING THE LATE MORNING AS THE FRONTOGENESIS INTENSIFIES
DUE TO THETA-E LAPSE RATES NEAR ZERO NEAR THE BAND OF SNOWFALL.
WORTH NOTING THAT ONCE THE BAND OF HEAVY SNOWFALL DEVELOPS IT WILL
MOVE VERY LITTLE DURING THE DAY. THE SNOWFALL AND WIND WILL
GRADUALLY WIND DOWN THIS EVENING FROM WEST TO EAST AS THE WINTER
STORM SYSTEM MOVES EAST OF THE AREA.
IMPACTS... WHITEOUT CONDITIONS WILL EXIST BY MID MORNING FOR
LOCATIONS WEST OF HIGHWAY 27 AND BY EARLY AFTERNOON FOR LOCATIONS
BETWEEN HIGHWAY 27 AND HIGHWAY 25. WITH WIND GUSTS OF 50 TO NEAR 60
MPH AND HEAVY SNOWFALL OCCURRING...EXPECT SIGNIFICANT DRIFTING OF
SNOW FOR ANY LOCATIONS UNDER OR NEAR THE BAND OF HEAVY SNOWFALL.
DUE TO THE VERY STRONG WINDS WIND CHILL VALUES WILL BE IN THE
TEENS WEST OF HIGHWAY 83 TODAY.
THIS IS A VERY STRONG AND DANGEROUS STORM SYSTEM. LOOKING AT THE
LOCAL CLIMATOLOGY OF WINTER STORM STRENGTH FROM ZERO TO SIX...WITH
ZERO BEING A NUISANCE AND SIX BEING CATASTROPHIC...THIS STORM RATES
A FIVE AND IS CATEGORIZED AS EXTREME. ONLY 24 WINTER STORMS IN
THE PAST 50 YEARS HAVE OCCURRED THAT HAVE RATED A FOUR OR HIGHER.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 446 AM MST TUE NOV 17 2015
AFTER THE PASSAGE OF TODAYS WINTER STORM...MUCH QUIETER WEATHER IS
CURRENTLY EXPECTED FOR THE REST OF THIS WEEK INTO EARLY NEXT WEEK.
ZONAL FLOW LOOKS TO DEVELOP BEHIND TODAYS LOW PRESSURE SYSTEM AS IT
EJECTS NORTHEASTWARD TOWARDS CANADA. THIS PATTERN WILL BRING DRY
WEATHER TO THE REGION FOR MOST OF THE PERIOD...POSSIBLY EXCLUDING
FRIDAY NIGHT.
WILL CONTINUE TO CARRY A SLIGHT CHANCE OF LIGHT SNOW SHOWERS FRIDAY
NIGHT FOR THE NORTHERN EDGE OF THE FORECAST AREA AS AN UPPER LEVEL
DISTURBANCE HEADS TOWARDS THE HIGH PLAINS FROM THE PACIFIC NORTHWEST
AND PUSHES A COLD FRONT SOUTH. HOWEVER...LIMITED MOISTURE MAY
INHIBIT PRECIP AND GUIDANCE HAS PUSHED THE PRECIP NORTH...SO WILL
CONTINUE TO MONITOR TO SEE IF THIS TREND CONTINUES.
UPPER RIDGING APPEARS TO BUILD TOWARDS THE PLAINS BEHIND THE FRIDAY
NIGHT DISTURBANCE...BRINGING DRY CONDITIONS AND WARMER TEMPERATURES
TO THE FORECAST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1040 AM MST TUE NOV 17 2015
POOR FLIGHT CONDITIONS ANTICIPATED INTO THIS EVENING DUE TO
WINTER STORM/BLIZZARD PROGRESSING ACROSS THE REGION. CONDITIONS
SHOULD BEGIN IMPROVING LATE THIS EVENING AS THE HEAVIEST SNOW BAND
LIFTS NORTHEAST. NEAR ZERO VISIBILITY ANTICIPATED AT TIMES DUE TO
HEAVY/BLOWING SNOW. WIND GUSTS UP TO 45 KNOTS POSSIBLE AT KGLD AND
UP TO 40 KNOTS AT KMCK. AS THE SURFACE LOW KICKS OUT LATER THIS
EVENING...FORECAST CALLS FOR DIMINISHING WIND SPEEDS...INCREASING
CEILINGS AND IMPROVING VISIBILITIES.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ003-
004-015-029.
BLIZZARD WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING FOR
KSZ001-002-013-014-027-028-041-042.
CO...BLIZZARD WARNING UNTIL 11 PM MST THIS EVENING FOR COZ090>092.
NE...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ081.
BLIZZARD WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING FOR
NEZ079-080.
&&
UPDATE...RRH
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...RRHHazardous weather outlook, Nov 17, 11:58 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MST TUE NOV 17 2015
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181800-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1058 AM MST TUE NOV 17 2015 /1158 AM CST TUE NOV 17 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A VERY STRONG WINTER STORM SYSTEM IS IMPACTING THE TRI-STATE AREA.
WIND GUSTS OF 45 TO 65 MPH HAVE OCCURRED THIS MORNING AND WILL
CONTINUE THIS AFTERNOON. A BAND OF HEAVY SNOW HAS MOVED IN AND
WILL REMAIN NEARLY STATIONARY THROUGH THE AFTERNOON BEFORE SLOWLY
PROGRESSING NORTHEAST THIS EVENING. HEAVY SNOW AND VERY STRONG
WINDS ARE LEADING TO WHITEOUT CONDITIONS. SIGNIFICANT DRIFTING IS
EXPECTED AND TO ROAD CLOSURES HAVE BEEN REPORTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOWFALL AND VISIBILITY
REPORTS ARE GREATLY APPRECIATED.
In the hours before
Local storm report, Nov 17, 10:49 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
949 AM MST TUE NOV 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM NON-TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.69W
11/17/2015 M52 MPH WALLACE KS PUBLIC
ALONG WITH 2 INCHES OF ACCUMULATED SNOW ON GROUND.
&&
CLTHeavy Snow, Wichita
- When
- November 17, 12:00 PM CST to 11:30 PM CST
- Where
- Wichita forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Estimated snowfall reports for the northwest half of the county by interpolating reports from the neighboring counties, which yielded snowfall amounts as high as 15 inches. The highest snowfall amounts occurred in the far northwest part of the county, with amounts decreasing to the southeast.
Heavy Snow, Decatur
- When
- November 17, 5:00 PM CST to November 18, 3:00 AM CST
- Where
- Decatur forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Snowfall amounts ranged from four inches in Dresden to eight inches in Oberlin, with estimated snowfall amounts of 10 to almost 15 inches over the western third of the county. Visibilities remained above a quarter mile during the storm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Washington, November 17, 20154 deaths · 71 kt wind · 29 events
- Flooding in Missouri, November 17 to 18, 20152 deaths · 4 injured · 3 events
- High Wind and Strong Wind in Washington, November 17, 20151 death · 1 injured · $6.0 million · 54 kt wind · 7 events
- High Wind in Idaho, November 17, 20151 death · 1 injured · 101 kt wind · 16 events
- Dust Storm and High Wind in Oregon, November 17 to 18, 20151 death · 86 kt wind · 8 events
- Tornadoes and Damaging Winds in Texas, November 17, 2015$944,000 · EF1 · 27 events
- Tornadoes and Flash Flooding in Mississippi, November 17 to 18, 2015$397,000 · EF1 · 35 events
- Tornado and Damaging Wind in Texas, November 17, 2015$200,000 · EF1 · 2 events
- Tornado and Damaging Wind in Oklahoma, November 17, 2015$150,000 · EF1 · 2 events
- Flash Flooding and Damaging Winds in Texas, November 17, 2015$300,000 · 65 kt wind · 10 events
- Winter Storm and High Wind in Montana, November 17 to 18, 2015$255,000 · 57 kt wind · 11 events
- Flash Flooding and Damaging Winds in Arkansas, November 17, 2015$170,000 · 52 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609349, 609341.